Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 22, NWS Springfield, MO

March 14, 2024St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 14, 2024, 4:00 AM CDT for St. Clair County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2024, 4:00 AM CDT (09:00 UTC)
Expired
Mar 14, 2024, 4:45 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 11:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:23 AM CDT, 1 hour 37 minutes earlier. Its key messages:

  • Early morning thunderstorms possible in southeast Kansas into west central and central Missouri. Some large hail and damaging winds possible.
  • Enhanced Risk (level 3 out of 5) for severe storms this afternoon into the evening. Hail up to the size of baseballs and damaging wind gusts up to 60-70 mph are possible. There is also a low chance for a tornado or two. The greatest threat is along and south of I-44.
  • Generally dry weather through the remainder of the period. Some near freezing to sub freezing temperatures possible Monday morning and Tuesday morning.
Area forecast discussion, Mar 14, 2:23 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
223 AM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Early morning thunderstorms possible in southeast Kansas into
  west central and central Missouri. Some large hail and
  damaging winds possible.

- Enhanced Risk (level 3 out of 5) for severe storms this
  afternoon into the evening. Hail up to the size of baseballs
  and damaging wind gusts up to 60-70 mph are possible. There is
  also a low chance for a tornado or two. The greatest threat
  is along and south of I-44.

- Generally dry weather through the remainder of the period.
  Some near freezing to sub freezing temperatures possible
  Monday morning and Tuesday morning.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 222 AM CDT Thu Mar 14 2024

Current conditions and synoptic overview: A cluster of
thunderstorms has developed just east of Wichita shortly after
midnight in advance of an upper level shortwave over western
Kansas and dryline in the vicinity. This activity is shifting
northeast and will push into southeast Kansas and west central
Missouri overnight. An area of surface low presssure was located
over eastern Kansas with a warm front extending east across
northern Missouri. Temperatures across the warm sector over our
CWA were in the mid 60s with dew points in the upper 50s. Water
vapor imagery and upper air analysis showed a cutoff low over
the Great Basin with broad diffluent flow out of the southwest
across the area.

Rest of the overnight into this morning: HREF progs continue to
transition the convection over eastern Kansas to the northeast
which may affect a small portion of our CWA which is currently
under a severe thunderstorm watch until 6 AM. Hail to the size
of golf balls and 60 mph winds will be possible with the
stronger storms which will likely be confined in our area to
southeast Kansas into west central and central Missouri.
Weakening should take place towards sunrise as it moves into
central Missouri.

This afternoon and tonight: Morning heating ahead of a
dryline/cold front in eastern Kansas will increase instability
over the area by the early afternoon. This combined with a broad
area of upper level diffluence should lead to convective
intitiation by early to mid afternoon over the area with the
main area expected along and southeast of the I-44 corridor.
Initial potential for supercells during the afternoon and early
evening with all modes of severe weather possible. The highest
risk will be with large hail to the size of baseballs. 60 to 70
mph winds and isolated tornadoes will also be possible. More
mixed mode storms with storm clusters and line segments will be
possible for the late evening into part of the overnight as this
convection shifts out of the area. Any repeat convection over
the same areas could lead to some localized isolated flooding.

Friday: A drier air mass will build into the area on Friday with
surface high pressure and all convection likely shifted
southeast of the area by Friday morning. Highs will be cooler in
the mid 50s to low 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 222 AM CDT Thu Mar 14 2024

Friday night - Sunday: Upper level cutoff low over the southwest
U.S. will not move much during this period as it remains caught
underneath a high amplitude ridge axis. On the front side of the
ridge, a northern stream jet will dive south into the plains.
Another cold front will push through the area late Saturday into
Saturday night, but this front should come through dry.

Sunday night - Tuesday: A Canadian air mass will then push into
the area behind the cold front. Lows by Monday morning will be
in the upper 20s in central Missouri to the low 30s near
freezing over far southern Missouri. Highs on Monday will only
be in the upper 40s to low 50s. Lows by Tuesday morning will be
coldest in the east to mid to upper 20s and low to mid 30s in
the west. The surface high will shift to the south of the area
on Tuesday with warmer conditions then building back into the
area from the west.

Wednesday: The cutoff low will begin to open up and shift
eastward by the middle of the week and may bring some showers to
the area late in the day Wednesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1236 AM CDT Thu Mar 14 2024

For the 06z TAFS, newly forming convection just east of Wichita
should stay north of the TAF sites as it shifts northeast into
southeast Kansas and west central Missouri overnight. Convection
initiation on Thursday is expected in the early to mid afternoon
hours and will continue through the evening hours. Gusty
southerly winds of 15 to 25 kts will be possible through the
day, with the front shifting the winds to the northwest during
the evening. Some strong to severe convection will be possible
and any severe convection could produce variable wind gusts up
to 60 mph with large hail also possible. We are expecting some
stratus to develop towards morning in the MVFR category. Within
the convection some MVFR to IFR conditions are expected.
Clearing will take place late in the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Mar 14, 3:47 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
347 AM CDT Thu Mar 14 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
347 AM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

  Some strong to severe thunderstorms with wind gusts up to 60
  mph and hail to the size of quarters will be possible over
  southeast Kansas into central Missouri early this morning.

  A cold front will begin to push into the area this afternoon
  with numerous thunderstorms developing ahead of the front.
  Strong to severe storms with all modes of severe weather will be
  possible. Hail to the size of baseballs, damaging wind gusts up
  to 70 mph and isolated tornadoes will all be possible.

  If storms can move across the same locations, then a localized
  flooding risk will also be possible.

  The best chance of severe storms will be from midday through
  midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  There will be some chances of elevated fire weather conditions
  late this weekend into early next week.

  There is a chance for sub-freezing temperatures on Sunday night
  and again on Monday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  areas mainly along and south of the interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Mar 14, 2:57 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
257 AM CDT Thu Mar 14 2024

KSZ073-140830-
Bourbon KS-
257 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT BOURBON COUNTY THROUGH 330 AM
CDT...

At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Moran to near Bronson to
10 miles south of La Harpe. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Petersburg, Hammond, Devon, Harding, and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas...and west central Missouri.

&&

LAT...LON 3792 9508 3803 9508 3804 9494 3804 9461
      3780 9462 3773 9509
TIME...MOT...LOC 0757Z 249DEG 43KT 3797 9505 3785 9511 3777 9524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Nelson
Special weather statement, Mar 14, 3:45 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
345 AM CDT Thu Mar 14 2024

KSZ073-097-140915-
Bourbon KS-Crawford KS-
345 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BOURBON AND NORTHWESTERN
CRAWFORD COUNTIES THROUGH 415 AM CDT...

At 345 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hepler to near Walnut to St. Paul.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Scott, Marmaton, Uniontown, Walnut, Redfield, Hepler,
Hiattville, Petersburg, Porterville, Pawnee Station, and Hammond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.

&&

LAT...LON 3775 9508 3786 9508 3795 9462 3777 9462
      3764 9479 3754 9509 3774 9509
TIME...MOT...LOC 0845Z 259DEG 35KT 3775 9496 3763 9505 3754 9519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Nelson

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:24 AM CDTSevere Thunderstorm WarningSGFVernon36 min
Mar 14, 4:27 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair48 min
Mar 14, 5:21 AM CDTAreal Flood AdvisorySGFCedar, St. Clair, Vernon6 hr
Mar 14, 7:25 AM CDTSevere Thunderstorm WarningSGFMorgan35 min
Mar 14, 1:31 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFMcDonald59 min
Mar 14, 2:10 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton65 min
Mar 14, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, McDonald65 min
Mar 14, 2:51 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone, Taney54 min
Mar 14, 3:27 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk48 min
Mar 14, 3:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFChristian, Douglas, Webster, Wright60 min
Mar 14, 3:34 PM CDTTornado WarningSGFChristian26 min
Mar 14, 3:40 PM CDTSevere Thunderstorm WarningSGFOzark, Taney50 min
Mar 14, 3:44 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone, Taney31 min
Mar 14, 3:47 PM CDTTornado WarningSGFChristian, Greene, Webster28 min
Mar 14, 4:04 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Miller, Pulaski41 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas27 min
Mar 14, 4:21 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDouglas, Howell, Texas, Webster, Wright54 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark, Taney65 min
Mar 14, 4:38 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFDouglas, Howell, Texas, Wright37 min
Mar 14, 5:02 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Howell, Phelps, Pulaski, Shannon, Texas58 min
Mar 14, 5:08 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFDent, Shannon, Texas37 min
Mar 14, 5:26 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Ozark64 min
Mar 14, 5:51 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan24 min
Mar 14, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Shannon36 min
Mar 14, 2:57 AM CDTSpecial Weather StatementSGFBourbon33 min
Mar 14, 3:45 AM CDTSpecial Weather StatementSGFBourbon30 min
Mar 14, 4:06 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.